For the WBC, they usually keep a close eye on teh absolute neutrophils, which is part of a WBC. When the neutrophils get below 0.5 they will typically consider a rescue drug.My doc said she will also consider the rescue drug if the total WBC gets below 0.9.
My WBC is at 1.6 and my neutrophils are 0.6, they have been hovering around there most of my treatment, no rescue drugs yet, but have gone from getting blood test every 2 weeks, to getting them every week now to keep an eye on it.
I reduced riba from 1200 to 600 at week 4 with triple tx incivek; at week 16 at still at 600. The UND at week 4 is great. I got the rash pretty bad at week 9 but with atarax and cream was able to get through 12 weeks; as soon as the incivek stopped the rash pretty much went away. You are so close.
I was finally transfused when my hgb hit 7.7. At the same time I was taken off ribavirin for four and a half days to help with the anemia. I had a very severe rash which really blew up between week 8 & 9..... My rash was due to the Incivek, however. I did the best to manage it but had to stop the Incivek five days early. I was UND at week 4 and 12.
From the time I stopped the Incivek, it has taken 5 weeks for the rash to begin to clear (including a Kenalog shot and a fifteen day tapering dose of prednisone). I still itch and am peeling skin everywhere, but it is slowly getting better.....very slowly.
My ribavirin was reduced to 400mg when I started back and has been kept at that level. According to the latest studies, a reduction or short interruption of riba does not affect SVR if you are UND at week 4.
Since the transfusion, my hgb has stayed pretty much around 11.5 with one dip to 9.9 - I received a Procrit shot that week and it went back up to 11+.
Sounds like your doctor is on top of things though. I believe he is interrupting your ribavirin Because of the anemia instead of the rash. Definitely worth asking on Tuesday.
Hi Dawn: Hgb of 9.6 appears to be low enough to qualify for rescue drug consideration. This sounds like a good time for your doctor to grease the skids with your insurance company for Procrit intervention.
My insurance company was willing to pay for Procrit when my hgb dropped to 10.5. I heard many insurance companies wait until hgb hits 10.
Just because your insurance company agrees to pay doesn't mean your doctor will prescribe it. The Incivek protocol recommends reducing riba to address anemia, however, many doctors chose to intervene with Procrit. You might want to ask your doctor to explain his/her position on using Procrit and/or transfusions to address (i.e., does he/she support those interventions, and, if yes, at what thresholds?). Cheers, GB
In my personal opinion, I would ask your Doctor to put you back up to 400 mgs, like LookingForward12 has done.
You only have one more week of the Incivek, so why cant he treat the rash side effect, instead of stopping the Riba??
Now, about your HGB. I went down to 9.4 qt 8 weeks, and started a rescue drug called Procrit. But the thing is, it can take up to 6 weeks to up the HGB level, and you are stopping the Incivek in a week, so it all depends on how you feel. It tends to be the Triple Tx, that causes the HGB to go down, but it can also happen from the Ribavirin.
After 12 weeks, my numbers were:
1.4 WBC (so you are doing much better for that one than I am!).
I had my 16 week blood tests this morning, and I'll receive the results on Monday.
Wow. My WBC's are fabulous then. What kind of symptoms do you get from WBC's that low? Thanks for the reply.
Thank you for all the info. I believe my rash is from incivek as well and don't know how he determined over the phone that it was from riba. It is no better since I quit the riba. However, it is probably helping with the hgb, I did not have my latest results when I was taken off riba. The first time I got the rash was 3 days into treatment and it lasted 4 weeks, but did not itch nearly as much. BTW congrats on the UND at 4 and 12.
What cream to did you use? And I am so close to life after incivek. It's like they put a timebomb in it. I have heard sooo many people having more issues towards week 10. My hgb had been in the 11's this whole time, my anorexia went away and now is back, rash the first time was at the start of treatment and nothing since. Now all just blew up, I think I should not complain though, others are suffering much more. Thanks for the reply.
I had no idea that the insurance companies had anything to do about that. I guess I should have known that since they were haggling with my Dr. about the pegasys. Very good info to know, and will def question my Dr. on his standpoint.
I agree whole heartedly about taking me off riba instead of treating my rash. His response was I am not willing to prescribe steroids of any kind. I Intend to ask him why he takes this position. I know others are using prescribed creams. I also agree with the hgb response. I know I have had some SOB off and on over the last couple of weeks and that hgb has dropped quite a bit compared to what it has been, but another drug added when incivek is almost done is not appealing. I feel crappy but still get to work, which is my main concern. You have given me a lot to think about. Thanks for the reply.
Myself it seems your Doctor has it backwards, first in the guidelines stopping all Riba but not the Incivek is not a good ideal. And if its the incivek causing the rash this is not going to help any at all... This I would talk with my doctor about and want to know where he came up with this type of treatment plan............ Best to you.
my rash was real bad...they didn't reduce the riba for it although it seems things are changing so fast now as far as dose reductions....my hgb was in the low 7s when they ordered a transfusion...was high 6s when i got one...it brought my hgb up to 9.1....i still can't beat the rash all the way 23 weeks post tx...i would ask your doctor ...is there anything your doing differently today compared with 6 months ago? and maybe share that with us...so many of us jumped right on the first chance to get on incivek...i think the folks taking incivek now have an advantage following all the things that were done to deal with tx symptoms on the first folks starting after fda approval...i think the very first folks in the trials before fda approval had to be more careful what they said to make sure to stay on the trials..btw...i was taken off riba for 10 days at 5 weeks into triple tx..i could barely talk back then...learned how to mumble to communicate..also was taken off riba for 5 days at i think around the end of incivek.....anyway..good luck and hang in there...billy
This is why I asked for opinions from those that have gone through this already. I know others have used a cream and has helped, so he would rather stop part of a treatment rather than prescribing a steroidal cream? Not logical to me. I wonder about my Dr. myself all the time. I did not think the rash was from riba either and stopping it has not helped at all, probably is helping my hgb at the moment. After reading everything here. I have a list of questions for him to answer. Thanks for the reply.
It's posts like this that I read and feel I have no business complaining. I am truly in awe of and greatful for the people in this forum. Thank you for your reply and info. I will hang in there and you do the same.
When my hgb dipped into the nines and I was feeling totally awful and having breathing problems, I was able to get Procrit but I literally had to beg my doctor for it. He wanted to see if it would continue to drop. I don't know if my insurance had anything to do with it but it wasn't easy convincing him to give it to me. I got a lot of good advice from people on this forum and was able to stand up for myself, despite how horrible I felt, and eventually get the Procrit. It took a while for it to kick in but it made all the difference in the world once it started to work. I don't know that I could have continued tx without it.
As for the rash, I just used Aveeno lotion, which kind of helped. The rash finally went away, 4 months post tx. I was on SOC though, not incivek. I still have scarring on my legs from the rash nearly 1 year post tx, but that's ok.
The rash is gone for the most parts but still have a few bumps. This stuff worked for me.
I started getting infections I wouldn't normally get (boils) from week four to eight, but I think I caused them by scatching at night when I was half asleep.
But once I got my itchy rash under control about two months ago, I haven't had any problems with infections.
You white count is not bad.
What you want to know is what you Neutrophil count is.
That's part of the WBC.
Given that your WBC was 3.4 you are probably fine in the in the neutrophil
I have to take Neupogen to keep my WBC where it needs to be.
My last Neutrophil count was .4 which is too low and has to be dealt with.
The Neupogen will bring it up really fast. Then when I inject the interferon it
will bottom it out again. My treatment would be a lot easier if I only had to deal with one injection, but I've been here before.
Don't stress out about the WBC because I'm pretty sure it's fine.
Hang in there.